×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Heroin Overdose

Last updated Feb. 24, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Heroin is derived from morphine and is an illegal drug. It belongs to a category of substances termed opiates that are prescribed to treat moderate to severe pain. The use of heroin can be highly-addictive. Heroin Overdose is the accidental or intentional intake of the drug in dosage higher than recommended.


What is Heroin Overdose?

  • Heroin is derived from morphine and is an illegal drug. It belongs to a category of substances termed opiates that are prescribed to treat moderate to severe pain. The use of heroin can be highly-addictive
  • Heroin Overdose is the accidental or intentional intake of the drug in dosage higher than recommended.
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Heroin Overdose may be also referred to as the following:

  • Acetomorphine Overdose
  • Diacetylmorphine Overdose

What are the Causes of Heroin Overdose?

  • Heroin Overdose is caused by the intake of heroin in an amount that is higher than the recommended amount
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Heroin is also known as smack, junk, dope, and skag (street names)

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Heroin Overdose?

The signs and symptoms of Heroin Overdose may include:

  • Depressed breathing rate; absence of breathing
  • Reduced pulse rate
  • Reduced blood pressure (hypotension)
  • Hallucinations, disorientation
  • Sleepiness
  • Dry mouth, change of tongue color
  • Muscle spasms, especially affecting the stomach and intestines
  • Discolored tongue
  • Blue fingernails and lips
  • Constricted pupils
  • Stomach cramps
  • Coma

How is First Aid administered for Heroin Overdose?

First Aid tips for Heroin Overdose:

  • Heroin Overdose is an extremely dangerous life-threatening condition.  If someone is suspected to have overdosed on heroin, call 911 (or your local emergency number) for emergency assistance immediately
  • Call the Poison Control Center at 1-800-222-1222 (or the local poison control center) for further instructions
  • Determine the amount and type of drug taken, time of consumption, patient’s age, weight and general health status
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might take the following steps for treatment:

  • Administer laxatives for elimination of the drug
  • Medically manage symptoms, such as abnormal heart rate and breathing difficulty
  • Also, relieve respiratory distress with an artificial respirator and administer fluids by an intravenous drip line
  • Administer narcotic antagonist to counter effects of the overdosed substance/drug

Heroin is often adulterated with other ingredients that can cause organ damage. So, treatment is typically administered as appropriate and symptomatically. 

Who should administer First Aid for Heroin Overdose?

First aid for Heroin Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Heroin Overdose?

The prognosis of individuals with a Heroin Overdose is dependent on the amount of drug taken, time from overdose to treatment, severity of the symptoms, and general health status of individual who overdosed.

  • If the individual survives an overdose, there is concern about permanent brain damage, chronic pulmonary, and heart disorders
  • Since heroin is injected, usage of a contaminated needle can complicate prognosis, due to risk of HIV infection, hepatitis, and other transmittable diseases
  • Injection of the substance can also result in abscess formations and infections affecting vital organs including the heart, kidneys, brain, and lungs

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Heroin Overdose be Prevented?

Heroin Overdose can be prevented by:

  • Avoiding illegal drugs, since they are highly-addictive and dangerous
  • If addicted to heroin, seek help at a rehabilitation center
  • Avoid drugs that interact with heroin, such as cocaine and alcohol.  The combination is very dangerous and can be fatal
  • Keep medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 24, 2018